Tornadoes · United States · Alabama · 2014
EF0 tornado, Sanie to Odenville, Alabama, February 21, 2014
From Sanie to Odenville, this EF0 tornado ran 4.2 miles across St. Clair County on February 21, 2014, touching down at 1:56 AM CST and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 21, 2014
- Touchdown
- 1:56 AM CST (07:56 UTC)
- Lifted
- 2:00 AM CST (08:00 UTC)
- On the ground
- 4 minutes
- Path length
- 4.2 miles (6.8 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- St. Clair County
- Touchdown point
- 33.651, -86.468
- Lift-off point
- 33.670, -86.401
- Record number
- 1402210156-01
The damage survey
28 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- A couple of small trees uprooted. There was a field between the previous point therefore, no visible damage.
- 15 to 20 trees uprooted. 5 to 10 snapped off.Center of damage.
- Left Edge of visible damage.
- Couple of hardwood trees uprooted
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the evening hours on Thursday, February 20, a squall line associated with a cold front moved into Central Alabama and crossed the area through the early morning hours on Friday, February 21, producing wind damage. The air mass across central Alabama was quite unstable for late February as temperatures warmed into the lower 80s across portions of the area Thursday afternoon. The expected threat was primarily damaging winds with the squall line; however, low level wind shear was supportive of tornadoes as well. The surface low, associated with the approaching cold front, moved to the northwest of the area and strengthened quickly Thursday and Thursday night. Pressure gradient winds across Central Alabama increased, resulting in localized wind damage ahead of the squall line.
A tornado touched down near Jamaica Lane, west southwest of Branchville, causing minor roof damage to a mobile home and uprooting several small trees. The tornado tracked northeastward and strengthened, with winds of 85 mph, as it neared the intersection of Sanie Road and Nelsie Ann Drive. Six to eight two-story homes sustained minor roof damage as well as 30-50 trees uprooted or snapped. The tornado caused similar damage along Hurst Drive, where 25-40 trees were either snapped or uprooted and a two-story home and barn sustained minor roof damage. The tornado made a turn to the north northeast and tracked parallel to Anderson Mountain, downing trees as it crossed Copper Springs Rd near Dogwood Cir. The tornado turned to the east and continued downing trees as it crossed Shadow Bend Dr and U.S. Highway 411. The tornado track narrowed as it crossed Hwy 411 and Alabama Highway 174. The tornado downed 10-20 trees along Tucker Rd, with one down on a home. The tornado lifted just east of Tucker Road, 0.40 miles north of the intersection of Tucker Rd and Oak Ridge Dr. In addition, there was sporadic damage near the beginning and ending of this tornado path as a result of straight line winds associated with the same thunderstorm. See other event entries for those details.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 07:00 UTC and running to 09:12 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 10:50 UTC | Wind Advisory | BMX |
| 00:51 UTC | 06:59 UTC | Tornado Watch | BMX |
| 07:00 UTC | 09:12 UTC | Severe Thunderstorm Watch | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 21, 1:18 AM CST, 38 minutes earlier.
Area forecast discussion, Feb 21, 1:18 AM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 AM CST FRI FEB 21 2014 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... WITH THE TORNADO THREAT SEEMING TO DIMINISH EARLY THIS MORNING... HAVE OPTED TO REPLACE THE TORNADO WATCHES THAT WERE IN EFFECT ACROSS MUCH OF CENTRAL ALABAMA WITH ONE SEVERE THUNDERSTORM WATCH. STILL CONCERNED ABOUT THE POSSIBILITY OF DAMAGING WINDS. LIGHTNING OVER SOUTHERN ALABAMA HAS PICKED UP OVER THE PAST HOUR...AND WE ARE STILL SEEING SOME ENHANCED VELOCITIES ALOFT IN THE BROKEN LINE OF SHOWERS AND THUNDERSTORMS OVER OUR AREA. THIS ACTIVITY WILL CONTINUE TO TRACK TO THE EAST WITH TIME...WITH INDIVIDUAL CELLS IN THE LINE MOVING QUICKLY TO THE NORTHEAST. OVER THE NEXT FEW HOURS THE MAIN AREA OF CONCERN FOR US WILL BE FOR EAST CENTRAL ALABAMA...OR AHEAD OF THE COLD FRONT...WHICH IS NOW LOCATED FROM CULLMAN...TO JASPER...TO TUSCALOOSA...TO MERIDIAN MISSISSIPPI. WILL ALSO BE CLOSELY MONITORING THE CELLS DEVELOPING AHEAD OF THE MAIN LINE OVER SOUTHEAST PORTIONS OF OUR AREA...AS THESE LOCATIONS STILL HAVE A LOW CHANCE OF SEEING AN ISOLATED TORNADO. 77/GLEASON && .AVIATION... 06Z TAF DISCUSSION. SQUALL LINE NOW BISECTING CENTRAL ALABAMA FROM NORTHEAST TO SOUTHWEST...WITH HEAVY RAINFALL AND STRONG WINDS. STRONGEST THUNDERSTORMS ARE MOVING THROUGH BHM AND EET AT 0530Z...PROGRESSING SLOWLY EASTWARD. WINDS AHEAD OF THE LINE WILL CONTINUE TO GUST AROUND 30KTS FROM THE SOUTH...WITH WINDS ALONG THE SQUALL LINE POSSIBLY HIGHER THAN 50KTS. GENERALLY SEEING A WEAKENING TREND OVER THE LAST COUPLE HOURS...BUT CANNOT RULE OUT A CONTINUED SEVERE STORM THREAT OVERNIGHT. FRONT IS LAGGING BEHIND THE SQUALL LINE...ROUGHLY ALONG THE WESTERN EXTENT OF THE RAIN SHIELD. WINDS WILL TURN TO THE NORTHWEST AND RAINFALL WILL END AS THE FRONT PASSES. SKIES WILL CLEAR TOMORROW MORNING FROM WEST TO EAST...AND WINDS WILL DIMINISH SOME...REMAINING OUT OF THE NORTHWEST AT 8-10KTS. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Feb 21, 1:30 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 AM CST FRI FEB 21 2014 ALZ011>015-017>050-220730- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 AM CST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS A SEVERE WEATHER RISK FOR LOCATIONS TO THE EAST OF A COLD FRONT MOVING ACROSS CENTRAL ALABAMA OVERNIGHT. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...ALTHOUGH A LOW CHANCE OF AN ISOLATED TORNADO ALSO EXISTS. OUTSIDE OF THUNDERSTORM AREAS...WINDY CONDITIONS WILL CONTINUE. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE. THIS COULD BRING DOWN WEAKENED TREES OR LIMBS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DRIER CONDITIONS BEHIND THE COLD FRONT WILL LEAD TO HIGH FIRE DANGER FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THROUGH FRIDAY MORNING.
In the hours before
Local storm report, Feb 20, 11:17 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND DMG FAYETTE 33.69N 87.83W
02/20/2014 FAYETTE AL PUBLIC
SEVERAL TREES WERE BLOWN DOWN NEAR FAYETTE.
&&
LINHARESSpecial weather statement, Feb 21, 12:43 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 AM CST FRI FEB 21 2014
ALZ023-210715-
TUSCALOOSA AL-
1243 AM CST FRI FEB 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 115 AM
CST...
AT 1242 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SAMANTHA TO HOLT TO
MOUNDVILLE...AND MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DEERLICK CREEK CAMPGROUNDS...
LAKE WILDWOOD...
BANKHEAD LOCK AND DAM...
BROOKWOOD...
COALING...
&&
LAT...LON 3352 8767 3357 8767 3361 8754 3359 8732
3352 8732 3350 8726 3349 8733 3346 8734
3339 8723 3330 8715 3327 8706 3325 8706
3320 8720 3313 8720 3312 8729 3300 8732
3300 8763 3301 8765 3326 8759 3352 8770
TIME...MOT...LOC 0643Z 249DEG 49KT 3350 8757 3329 8748
3299 8755
GRANTHAMSpecial weather statement, Feb 21, 12:54 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 AM CST FRI FEB 21 2014
ALZ033-034-040-210730-
BIBB AL-DALLAS AL-PERRY AL-
1254 AM CST FRI FEB 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...DALLAS AND BIBB COUNTIES
UNTIL 130 AM CST...
AT 1254 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EOLINE TO ANNE MARIE...AND
MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BRENT...
CENTREVILLE...
SELMA...
VALLEY GRANDE...
SELMONT-WEST SELMONT...
&&
LAT...LON 3204 8717 3226 8747 3231 8750 3320 8720
3325 8707 3325 8703 3317 8703 3316 8698
3310 8697 3305 8687 3284 8687 3283 8702
3267 8702 3266 8692 3252 8690 3235 8680
3228 8686 3223 8681 3222 8691 3204 8691
TIME...MOT...LOC 0654Z 254DEG 50KT 3301 8715 3209 8746
GRANTHAMSpecial weather statement, Feb 21, 12:58 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 AM CST FRI FEB 21 2014
ALZ024-025-210800-
JEFFERSON AL-SHELBY AL-
1258 AM CST FRI FEB 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND JEFFERSON COUNTIES
UNTIL 200 AM CST...
AT 1257 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKMAN TO WEST
CENTREVILLE...AND MOVING NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUEYTOWN...
BESSEMER...
MONTEVALLO...
FAIRFIELD...
HELENA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3377 8654 3356 8655 3350 8648 3350 8638
3335 8634 3319 8650 3312 8646 3305 8652
3303 8658 3307 8661 3306 8693 3316 8697
3317 8703 3325 8703 3346 8734 3355 8719
3360 8720 3366 8706 3377 8702 3385 8688
TIME...MOT...LOC 0658Z 246DEG 51KT 3370 8730 3295 8705
GRANTHAMSpecial weather statement, Feb 21, 1:29 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 AM CST FRI FEB 21 2014
ALZ035-036-040>044-210830-
AUTAUGA AL-CHILTON AL-COOSA AL-DALLAS AL-ELMORE AL-LOWNDES
AL-MONTGOMERY AL-
129 AM CST FRI FEB 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...WESTERN MONTGOMERY...
LOWNDES...WESTERN ELMORE...EASTERN DALLAS...COOSA AND CHILTON
COUNTIES UNTIL 230 AM CST...
AT 127 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION GROVE TO
ACKERVILLE...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CLANTON...
MOSSES...
WEOGUFKA...
STEWARTVILLE...
HAYNEVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3204 8717 3207 8719 3307 8677 3307 8661
3305 8661 3302 8655 3302 8652 3306 8652
3310 8649 3310 8602 3290 8601 3213 8633
3204 8687
TIME...MOT...LOC 0729Z 258DEG 45KT 3303 8669 3208 8709
GRANTHAMSpecial weather statement, Feb 21, 1:44 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 AM CST FRI FEB 21 2014
ALZ026-210830-
ST. CLAIR AL-
144 AM CST FRI FEB 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
230 AM CST...
AT 141 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTON...OR NEAR IRONDALE...MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MOODY...
ODENVILLE...
ARGO...
MARGARET...
BALD ROCK...
&&
LAT...LON 3386 8606 3379 8606 3376 8605 3370 8615
3367 8616 3370 8618 3369 8620 3365 8617
3361 8618 3353 8648 3354 8649 3356 8655
3372 8652 3387 8610
TIME...MOT...LOC 0744Z 250DEG 52KT 3359 8663
GRANTHAMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
7.9 hours before the tornado, 62 km from the path. February 21, 2014.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 909 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
- 0-3 km lapse rate
- 6.2 K/km
Birmingham, AL (KBMX), 12:00Z
4.1 hours after it, 62 km from the path. February 21, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93288 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -489 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.1 K/km
The surface observations
Birmingham Municipal (BHM), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 06:11 UTC | 64.4 | 60.8 | 220° 12 kt | 23 | 1011.2 | -TSRA |
| 06:33 UTC | 64.4 | 62.6 | 230° 10 kt | 18 | 1011.2 | -RA |
| 06:53 UTC | 65 | 61 | 230° 11 kt | 1011.2 | -RA | |
| 07:27 UTC | 64.4 | 60.8 | 230° 10 kt | 20 | 1011.2 | +RA BR |
| 07:34 UTC | 64.4 | 60.8 | 200° 7 kt | 1010.8 | +RA BR | |
| 07:39 UTC | 62.6 | 59 | 300° 25 kt | 37 | 1012.5 | +RA BR SQ |
| 07:43 UTC | 55.4 | 51.8 | 300° 27 kt | 37 | 1012.9 | +RA BR SQ |
| 07:49 UTC | 51.8 | 48.2 | 340° 16 kt | 36 | 1012.2 | RA BR |
| 07:53 UTC | 51 | 49 | 340° 16 kt | 31 | 1012.2 | RA BR |
| 08:00 UTC | 51.8 | 48.2 | 340° 15 kt | 24 | 1012.5 | +RA BR |
| 08:14 UTC | 50 | 46.4 | 310° 15 kt | 20 | 1014.2 | TSRA BR |
| 08:34 UTC | 48.2 | 44.6 | 280° 12 kt | 20 | 1015.2 | RA |
| 08:45 UTC | 48.2 | 44.6 | 300° 15 kt | 21 | 1015.6 | -RA |
| 08:53 UTC | 48 | 45 | 300° 14 kt | 1015.9 | ||
| 09:20 UTC | 46.4 | 44.6 | 320° 12 kt | 1015.6 | ||
| 09:30 UTC | 46.4 | 42.8 | 320° 13 kt | 19 | 1015.6 | |
| 09:53 UTC | 45 | 38 | 310° 14 kt | 21 | 1016.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 63 km away, was scanning. The volume nearest the touchdown began at 07:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 07:54 UTC | TSTM WND DMG | 4 N Moody | St. Clair, AL | NATIONAL WEATHER SERVICE METEOROLOGISTS SURVEYED DAMAGE IN AND AROUND THE BROOKHAVEN SUBDIVISION AND DETERMINED IT TO BE THE RESULT OF STRAIGHT-LINE WINDS. THE DAMAGE BEGAN ALONG OLD ACTON RD WHERE A TREE WAS UPROOTED AN |
| 07:56 UTC | TORNADO 0 | 4 Nne Moody | St. Clair, AL | NWS METEOROLOGISTS DETERMINED THAT AN EF-0 TORNADO TOUCHED DOWN IN ST. CLAIR COUNTY WITH MAXIMUM WINDS OF 85 MPH, AND WIDTH OF 150 YDS. THE TORNADO TOUCHED DOWN ON JAMAICA LANE, MOVING NORTHEAST THROUGH THE TOWN OF BRANC |
| 08:22 UTC | TSTM WND DMG | Ohatchee | Calhoun, AL | MINOR STRUCTURE DAMAGE GENERALLY TO ROOFING AND AWNINGS ALONG HWY 77 TO SEVERAL BUILDINGS INCLUDING A POST OFFICE, GAS STATION, AND GROCERY STORE. SEVERAL POWER POLES ALSO SNAPPED. |
| 08:22 UTC | TSTM WND DMG | Ohatchee | Calhoun, AL | MINOR STRUCTURE DAMAGE GENERALLY TO SIDING AND FROM WIND THROWN DEBRIS ALONG AL HWY 77 TO SEVERAL BUILDINGS INCLUDING A POST OFFICE, GAS STATION, AND GROCERY STORE. SEVERAL POWER POLES ALSO SNAPPED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 21, 2014
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 21 | 12:28 AM CST | EF2 | DeKalb, AL | 0.8 | 50 | 1 | ||
| February 21 | 8:21 AM EST | EF2 | Laurens, GA | 17.5 | 200 | $540,000 | ||
| February 21 | 8:29 AM EST | EF0 | Tift, GA | 2.2 | 300 | $100,000 | ||
| February 21 | 12:12 PM EST | EF0 | Westmoreland, VA | 0.8 | 25 | $15,000 | ||
| February 21 | 12:15 PM EST | EF0 | Robeson, NC | 0.5 | 25 | $9,000 | ||
| February 21 | 12:23 PM EST | EF0 | Saint Mary's, MD | 23.6 | 75 | |||
| February 21 | 12:38 PM EST | EF0 | Robeson, NC | 0.2 | 35 | $11,000 | ||
| February 21 | 1:26 PM EST | EF1 | Wayne, NC | 0.8 | 175 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.